Alert archive / West Virginia / Special Weather Statements in 2018

Special Weather Statement, NWS Charleston, WV

August 7, 2018Harrison County, Lewis County, West Virginia

NWS Charleston, WV issued this special weather statement at Aug 7, 2018, 1:09 PM EDT for Harrison County, Lewis County, West Virginia. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2018, 1:09 PM EDT (17:09 UTC)
Expired
Aug 7, 2018, 2:00 PM EDT
In force
51 min
Issued by
NWS Charleston, WV

Counties Harrison County, WV, Lewis County, WV

The radar

The Pittsburgh radar (KPBZ), 137 km from the middle of the area, began a volume at 17:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 5.2 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
1116 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

252 
WWUS81 KRLX 071709
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
109 PM EDT TUE AUG 7 2018

WVZ030>032-039-040-071800-
Barbour-Harrison-Taylor-Upshur-Lewis-
109 PM EDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT WESTERN TAYLOR...NORTHEASTERN
LEWIS...NORTHERN UPSHUR...WESTERN BARBOUR AND HARRISON COUNTIES...

At 109 PM EDT, a strong thunderstorm was located over Nutter Fort, or
over Clarksburg, moving east at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Clarksburg, Buckhannon, Weston, Philippi, Audra State Park,
Bridgeport, Shinnston, Stonewood, Nutter Fort, Anmoore, Jackson Mill,
Stonewall Jackson, West Milford, Lost Creek, Jane Lew, Flemington,
Valley Falls, Wolf Summit, Meadland and McGee.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 79 between mile markers 91 and 129.
 Route 50 in West Virginia between mile markers 71 and 82.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3939 8009 3939 8007 3897 8004 3896 8059
      3933 8046 3940 8022 3939 8019 3940 8012
      3941 8011
TIME...MOT...LOC 1709Z 273DEG 18KT 3925 8034 

$$

08

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 7, 12:22 PM EDT, 47 minutes earlier.

Area forecast discussion, Aug 7, 12:22 PM EDT, 47 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
1222 PM EDT Tue Aug 7 2018

.SYNOPSIS...
More widespread showers and storms ahead of a cold front, which
will bring rounds of heavy rainfall through at least mid week.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 1210 PM Tuesday...

Overall, no significant changes to the previous near term
forecast. Outflow boundary from earlier convection has moved
south across the CWA this morning, and is along mountain zones.
Convection is starting to break out already this afternoon,
particularly along this boundary. Near term models continuing to
indicate more organized convection breaking out this afternoon
across southwest Ohio, and moving into our area by late this
afternoon/early evening. Overall, severe threat is low with weak
shear, but with plenty of instability, cannot rule out a storm
becoming tall enough for a wind threat.

Bulk of convection should generally decrease in coverage late
tonight, but Wednesday looks to be another day with scattered
showers and thunderstorms, as additional waves move through the
region. Strengthening flow aloft on Wednesday could result in a
severe threat, more so than today. Storms both days will contain
brief heavy downpours, and could create localized flash flooding
issues. With flash flood guidance averaging around 2 inches or
greater in a 3 hour period, and with expected flow on Wednesday,
do not anticipate a watch at this point.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 335 AM Tuesday...

Troughing dominates the upper levels during the short term with
a generally unstable atmosphere. On Wednesday, PoPs ramp up
with afternoon heating ahead of a cold front. The front is supported
by a mid- level vort max/short wave advecting through the mean
trough aloft spurring cyclogenesis at the surface in the Ohio
Valley. This wave provides the primary focal point for heavy
rain and isolated severe wind gusts during the period.

0-6km bulk shear 25-35 kts coinciding with moderate instability
along/ahead of the front supports the threat for a line or
lines of storms containing isolated damaging wind gusts. PWAT
increases to 1.7-1.9" as moisture converges along/ahead of the
front, so storms will have moderate to heavy rain that could
lead to flash flooding. Although better dynamics/movement
upstairs does help move storms through quickly, soil moisture
will be high given today/tonight's rains, so it won't take much
to cause water-related headaches. Thus, WPC has opted to include
portions of the area in a slight risk for excessive rainfall
for Day 2, as collaborated upon.

Dry air at 500mb and above works in Wednesday evening behind
the upper-level trough axis, decreasing convective/heavy rain
threat through the night. Low-level moisture does remain,
though, so with NW upslope flow and additional ripples of energy
moving through the mean trough, showers and storms are again
possible Thursday from the West Virginia mountains across to the
Tug Fork Valley. Weak high pressure tries to build up the Ohio
Valley Thursday night, clearing out this region, though dew
points will remain high - yielding another sticky morning.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 400 AM Tuesday...

Troughing returns, persists this weekend with unsettled weather
across the region. A digging trough over the Great Lakes at the
end of the week remains evident in all major long-range
guidance this morning. Beyond then, however, the upper- level
pattern grows uncertain with the increasing probability that
this low will become closed and nearly-stationary over the
Great Lakes/Ohio Valley through the weekend. With this pattern,
expect showery conditions with afternoon/evening thunderstorms.

&&

.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
As of 140 AM Tuesday...

Showers and thunderstorms are expected today, went with vicinity
wording now with minimal confidence in timing and placement of
cells. IFR will be possible in stronger storms due to heavy
rain. With a fair amount of clouds and flow around tonight, only
included some MVFR fog at most sheltered valleys tonight.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of showers and storms today will
vary and amendments are likely.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
EDT 1HRLY       11   12   13   14   15   16   17   18   19   20   21   22
CRW CONSISTENCY  H    H    H    H    H    H    H    M    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  M    M    M    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  M    M    M    M    H    H    M    M    H    M    H    H
PKB CONSISTENCY  H    H    M    M    M    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    M    M    M    M    M    H    H    H    H    H

AFTER 18Z WEDNESDAY...
IFR possible in showers and storms Wednesday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/SL
NEAR TERM...SL
SHORT TERM...MC
LONG TERM...MC
AVIATION...MZ
Hazardous weather outlook, Aug 7, 4:32 AM EDT, 8 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
432 AM EDT Tue Aug 7 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027>032-
039-040-519-521-522-525-526-080845-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-
Upshur-Barbour-Northwest Nicholas-Northwest Webster-
Southeast Webster-Northwest Randolph-Southeast Randolph-
432 AM EDT Tue Aug 7 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio and much of West Virginia.

.DAY ONE...Today and Tonight.

Showers and thunderstorms today into tonight will contain heavy
rainfall and could lead to isolated flash flooding. The stronger
storms this afternoon and evening may also produce strong wind gusts
capable of bringing down trees and power lines.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and thunderstorms on Wednesday will contain heavy rainfall
and could lead to isolated flash flooding. The stronger storms may
also produce strong wind gusts capable of bringing down trees and
power lines.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ024>026-033-034-515>518-520-523-524-080845-
Dickenson-Buchanan-Mingo-Logan-Boone-McDowell-Wyoming-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Southeast Nicholas-Northwest Pocahontas-
Southeast Pocahontas-
432 AM EDT Tue Aug 7 2018

This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast West Virginia, southeast West Virginia and
southern West Virginia.

.DAY ONE...Today and Tonight.

Showers and thunderstorms today into tonight will contain heavy
rainfall and could lead to isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and thunderstorms on Wednesday will contain heavy rainfall
and could lead to isolated flash flooding. The stronger storms may
also produce strong wind gusts capable of bringing down trees and
power lines.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Aug 7, 1:09 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
109 PM EDT TUE AUG 7 2018

WVZ030>032-039-040-071800-
Barbour-Harrison-Taylor-Upshur-Lewis-
109 PM EDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT WESTERN TAYLOR...NORTHEASTERN
LEWIS...NORTHERN UPSHUR...WESTERN BARBOUR AND HARRISON COUNTIES...

At 109 PM EDT, a strong thunderstorm was located over Nutter Fort, or
over Clarksburg, moving east at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Clarksburg, Buckhannon, Weston, Philippi, Audra State Park,
Bridgeport, Shinnston, Stonewood, Nutter Fort, Anmoore, Jackson Mill,
Stonewall Jackson, West Milford, Lost Creek, Jane Lew, Flemington,
Valley Falls, Wolf Summit, Meadland and McGee.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 79 between mile markers 91 and 129.
 Route 50 in West Virginia between mile markers 71 and 82.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3939 8009 3939 8007 3897 8004 3896 8059
      3933 8046 3940 8022 3939 8019 3940 8012
      3941 8011
TIME...MOT...LOC 1709Z 273DEG 18KT 3925 8034

08

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 4:05 PM EDTSpecial Weather StatementRLXKanawha25 min
Aug 7, 4:33 PM EDTFlash Flood WarningRLXBraxton3 hr
Aug 7, 4:36 PM EDTSpecial Weather StatementRLXClay24 min
Aug 7, 4:48 PM EDTSpecial Weather StatementRLXJackson27 min
Aug 7, 6:08 PM EDTSpecial Weather StatementRLXLawrence52 min

Nearby

Special Weather Statements in West Virginia, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.